Ain-Shams Journal of Anaesthesiology

CASE REPORT
Year
: 2016  |  Volume : 9  |  Issue : 3  |  Page : 458--462

Levofloxacin: a rarely suspected cause of delirium


Vivek Chowdhry1, B. B. Mohanty2 
1 Department of Cardiac Anaesthesiology, Care Hospital, Bhubaneswar, Odisha, India
2 Department of CVTS, Care Hospital, Bhubaneswar, Odisha, India

Correspondence Address:
Vivek Chowdhry
Department of Cardiac Anaesthesiology, Care Hospital, Chandrasekharpur, Bhubaneswar - 751 024, Odisha
India

Delirium or psychosis is a common entity in the postoperative period, affecting elderly ands well as middle-aged and young patients. Multiple factors predispose a patient to different forms of delirium. Postoperative delirium is associated with acute alteration in attention and cognitive impairment, which is responsible for significant increase in both morbidity and mortality. A wide range of drugs, including fluoroquinolones, can cause mental status changes in the postoperative period. Thus, a thorough knowledge of various drug actions and interactions as well as various risk factors can help an anesthesiologist counter the possible deleterious effects of delirium during the perioperative period. The side effects of fluoroquinolones on the central nervous system are well documented, although they are rarely suspected as the offending agents for delirium. We report the case of a middle-aged lady who after mitral valve replacement became delirious following levofloxacin administration in the postoperative period.


How to cite this article:
Chowdhry V, Mohanty B. Levofloxacin: a rarely suspected cause of delirium.Ain-Shams J Anaesthesiol 2016;9:458-462


How to cite this URL:
Chowdhry V, Mohanty B. Levofloxacin: a rarely suspected cause of delirium. Ain-Shams J Anaesthesiol [serial online] 2016 [cited 2021 Dec 1 ];9:458-462
Available from: http://www.asja.eg.net/article.asp?issn=1687-7934;year=2016;volume=9;issue=3;spage=458;epage=462;aulast=Chowdhry;type=0